On the torsion in the cohomology of arithmetic hyperbolic 3-manifolds. (English) Zbl 1316.11042

Let \(X\) be a closed hyperbolic three-manifold with fundamental group \(\Gamma\subset \mathrm{PSL}_2(\mathbb{C})\). Then if \(E_{2k}\) is the flat vector bundle over \(X\) induced by the natural representation of \(\mathrm{PSL}_2(\mathbb{C})\) on the \(2k\)th symmetric power \(V(2k)\) of \(\mathbb{C}^2\) we have \(H^*(X,E_{2k}) = 0\) for all \(k\geq 1\). On the other hand, if \(\Gamma\) stabilizes a lattice \(M_{2k}\) in \(V(2k)\) then we get a local system \(\mathcal{M}_{2k}\) of \(\mathbb{Z}\)-modules on \(X\) and the finite cohomology groups \(H^*(X,\mathcal{M}_{2k}) = H^*(\Gamma,M_{2k})\) are usually nonzero. In fact the second cohomology group can be quite large, and the purpose of the present paper is to analyze the growth of the size of \(H^2(X,\mathcal{M}_{2k})\) as \(k\) goes to infinity. The motivation for this comes mostly from number theory, as the torsion cohomology classes correspond to “automorphic forms mod \(p\)” which have recently been proven to yield Galois representations via a Langlands-type correspondence (see the preprint [P. Scholze, “On torsion in the cohomology of locally symmetric varieties”, Preprint, arxiv:1306.2070). Finally we note that a similar question arises when one varies the manifold \(M\) instead of the local system; the latter was initially considered by N. Bergeron and A. Venkatesh [J. Inst. Math. Jussieu 12, No. 2, 391–447 (2013; Zbl 1266.22013)].
The main result in the paper under review is the following: if \(\Gamma\) is a torsion-free arithmetic group commensurable to the group of units of an order in a division quaternion algebra over an imaginary quadratic number field, then it stabilizes a lattice in each \(V(2k)\) and the limit: \[ \lim_{k\to+\infty} \frac{\log|H^2(X,\mathcal{M}_{2k})|}{k^2} = \frac{2}{\pi}\mathrm{vol}(X) \] holds. The proof relies on the Cheeger-Müller theorem for unimodular bundles proven by the second author in [J. Am. Math. Soc. 6, No. 3, 721–753 (1993; Zbl 0789.58071)] to relate homological torsion to the analytic torsion, and on his work analyzing the growth of analytic torsion in [Prog. Math. 297, 317–352 (2012; Zbl 1264.58026)]. The additional ingredient in the present paper is the analysis of the growth of \(H^p\) for \(p=1,3\), for which it is proven that \(\log|H^p(X,\mathcal{M}_{2k})| \ll k\log k\).
The authors also express the leading coefficient of the Laurent expansion of the Ruelle zeta function associated to the representation of \(\Gamma\) on \(V\) in terms of the integral cohomology \(H^*(X,M)\) if there is a \(\Gamma\)-stable lattice \(M\subset V\). Again, the proof of this is essentially a reformulation of results in the two papers of the second author quoted above.


11F75 Cohomology of arithmetic groups
22E40 Discrete subgroups of Lie groups
58J52 Determinants and determinant bundles, analytic torsion
Full Text: DOI arXiv Euclid


[1] A. Ash, D. Doud, and D. Pollack, Galois representations with conjectural connections to arithmetic cohomology , Duke Math. J. 112 (2002), 521-579. · Zbl 1023.11025
[2] A. Ash and W. Sinnott, An analogue of Serre’s conjecture for Galois representations and Hecke eigenclasses in the mod \(p\) cohomology of \(\operatorname{GL}(n,Z)\) , Duke Math. J. 105 (2000), 1-24. · Zbl 1015.11018
[3] N. Bergeron and A. Venkatesh, The asymptotic growth of torsion homology for arithmetic groups , J. Inst. Math. Jussieu, published electronically 07 June 2012. · Zbl 1266.22013
[4] A. Borel and N. Wallach, Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups , 2nd ed., Math. Surv. Monogr. 67 , Amer. Math. Soc., Providence, 2000. · Zbl 0980.22015
[5] J. Cheeger, Analytic torsion and the heat equation , Ann. of Math. (2) 109 (1979), 259-321. · Zbl 0412.58026
[6] C. Deninger, “Analogies between analysis on foliated spaces and arithmetic geometry” in Groups and Analysis , London Math. Soc. Lecture Note Ser. 354 , Cambridge Univ. Press, Cambridge, 2008, 174-190. · Zbl 1163.37006
[7] J. Elstrodt, F. Grunewald, and J. Mennicke, Groups Acting on Hyperbolic Space. Harmonic Analysis and Number Theory , Springer Monogr. Math., Springer, Berlin, 1998. · Zbl 0888.11001
[8] D. Fried, Meromorphic zeta functions of analytic flows , Commun. Math. Phys. 174 (1995), 161-190. · Zbl 0841.58053
[9] A. W. Knapp, Representation Theory of Semisimple Groups , Princeton Univ. Press, Princeton, 2001. · Zbl 0993.22001
[10] T. Y. Lam, Introduction to Quadratic Forms Over Fields , Grad. Stud. in Math. 67 , Amer. Math. Soc., Providence, 2005. · Zbl 1068.11023
[11] S. Lichtenbaum, The Weil-étale topology on schemes over finite fields , Compos. Math. 141 (2005), 689-702. · Zbl 1073.14024
[12] S. Lichtenbaum, The Weil-étale topology for number rings , Ann. of Math. (2) 170 (2009), 657-683. · Zbl 1278.14029
[13] Y. Matsushima and S. Murakami, On vector bundle valued harmonic forms and automorphic forms on symmetric Riemannian manifolds , Ann. of Math. (2) 78 (1963), 365-416. · Zbl 0125.10702
[14] C. Maclachlan and A. W. Reid, The Arithmetic of Hyperbolic \(3\)-Manifolds , Grad. Texts in Math. 219 , Springer, New York, 2003. · Zbl 1025.57001
[15] J. Milnor, Whitehead torsion , Bull. Amer. Math. Soc. 72 (1966), 358-426. · Zbl 0147.23104
[16] W. Müller, Analytic torsion and R-torsion for unimodular representations , J. Amer. Math. Soc. 6 (1993), 721-753. · Zbl 0789.58071
[17] W. Müller, “The asymptotics of the Ray-Singer analytic torsion of hyperbolic \(3\)-manifolds” in Metric and Differential Geometry, The Jeff Cheeger Anniversary Volume , Progress in Math. 297 , Birkhäuser, Berlin, 2012, 317-352.
[18] V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory , Pure Applied Math. 139 , Academic, Boston, 1994. · Zbl 0841.20046
[19] D. B. Ray and I. M. Singer, \(R\)-torsion and the Laplacian on Riemannian manifolds , Adv. in Math. 7 (1971), 145-210. · Zbl 0239.58014
[20] J. Schwermer, Geometric cycles, arithmetic groups and their cohomology , Bull. Amer. Math. Soc. (N.S.) 47 (2010), 187-279. · Zbl 1254.11053
[21] J. Tits, Représentations linéaires irréductibles d’un groupe réductif sur un corps quelconque , J. Reine Angew. Math. 247 (1971), 196-220. · Zbl 0227.20015
[22] M.-F. Vigneras, Arithmétique des Algèbres de Quaternions , Lecture Notes in Math. 800 , Springer, Berlin, 1980.
[23] G. W. Whitehead, Elements of Homotopy Theory , Grad. Texts in Math. 61 , Springer, New York, 1978. · Zbl 0406.55001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.